Are You Depressed Enough For Transcranial Magnetic Stimulation?
anonymous Asks ...
Is there any problem to trying transcanial magnetic stimulation before medication for depression. My husband has a hard time with sexual side effects of SSRIs. His doctor told him his depression was not as bad as they normally treat with this approach but is there any reason why it would not work for someone with medium grade depression?
Dr. Richard Schultz Says ...
Thank you for addressing your interesting question to me. For those not familiar with this new form of treatment, TMS (transcranial magnetic stimulation) has been shown to produce changes in neuronal activity in regions of the brain implicated in mood regulation, such as the prefrontal cortex. Further, sustained treatment using this procedure has been shown to have a significantly ameliorative effect on depressive sypmtoms.
Your question, regarding the appropriate sequencing of TMS in an overall treatment protocol is provocative, as it questions the customary practice of holding back on this intervention until several other options have failed. Although this is often done, as in the case of ECT, for safety reasons, and for clinical indications of treatment resistance, such is not true regarding TMS; there are very few risks associated with the treatment, and it tends to be more effective with patients who have NOT already failed to respond to other modalities.
The greatest downsides to TMS are it's cost (and unresolved questions regarding third party reimbursement), the time demands (typically at least five treatment sessions per week for 2 weeks), and somewhat equivocal research on its effectiveness. Some patients are also not candidates due to the prior placement of metallic medical devices implanted within or near the head. If none of these conditions apply to you, as an individual consumer, then there is nothing stopping you from receiving the treatment. Although there is a slightly elevated seizure risk associated with TMS, I believe it is still all but miniscule.
I understand that physiological side effects discourage many people from undergoing treatment with psychotropic medication for depression. If this is a concern, I would hope that you consider consulting a psychiatrist, as opposed to a primary care physician (who prescribe the majority of such medications in the USA), as a specialist will have a greater understand of side effects and how to minimize them.
Further, as a psychologist, I would not be doing my job here if I did not strongly recommend a course of psychotherapy, especially given the mild to moderate severity of the depression. Of all forms of treatment, this tends to be most user-friendly, causes no side effects, and actually helps the patient learn to think and behave differently; this is particularly beneficial given that the challenges we face in life, inlcuding those that tend to trigger depression, are recurrent. In particular, cognitive-behavioral treatment can be very effective in bringing relief to depressive symptoms within a relatively short period of time. If you would like to learn more about this form of treatment, you may begin by obtaining and reading "The Feeling Good Handbook" by David Burns.
I hope this response has been of help to you, and I welcome you to get in touch again to keep me updated on your situation or to pose further questions.
Richard E. Schultz, Ph.D.